Is neuropathy a side effect of Ambien?

4 answers | Last updated: Oct 10, 2016
A fellow caregiver asked...

My husband has been taking Ambien for years to help him sleep. He has recently been diagnosed with severe neuropathy in his feet. Is neuropathy a side effect of Ambien?


Expert Answers

Pharmacist William Simonson, also known as "Dr. Si", is a board-certified geriatric pharmacist who is dedicated to improving medication use by seniors. He is a pharmacy educator and is active in publishing and presenting to health professional and consumer audiences and has been active in the area of geriatrics and long-term care pharmacy practice for more than 35 years.

One of the important principles of drug therapy that I have learned over the years is that any drug can cause any side effect so it is possible that your husband's neuropathy is a side effect of Ambien, however it is not possible to give you a definite "yes or no" answer. Here are my thoughts on this.

Ambien is approved for short-term treatment of insomnia characterized by difficulties with sleep initiation. The most commonly reported side effects are drowsiness, dizziness and diarrhea but, as with almost all prescription drugs, many other side effects may occur. The current package insert (PI) lists all the adverse events that have occurred in selected clinical trials conducted before the drug was approved and the section on "central and peripheral nervous system" lists "neuropathy" as a rare occurrence (occurred in less than 1 in 1,000 people who took Ambien). Unfortunately this doesn't provide us with much information since it doesn't report the severity of the neuropathy or how it affected the patient(s) "¦ was it mild or severe? Did it resolve when the patient(s) stopped taking the medicine?

To determine whether Ambien might be the cause a number of factors must be considered including: How long did your husband take the drug? At what dosage? Is he still taking Ambien? What other medications did he take? What other health conditions does he have? If he was taking other medications that can cause neuropathy or has a health condition that can cause neuropathy such as diabetes, the likelihood that Ambien is the culprit is reduced. If not, then the likelihood increases. It really becomes a process of elimination or a "diagnosis by exclusion."

I recommend that, if he has not already done so, your husband should stop taking Ambien - but do this gradually under medical supervision since there is a chance that he might experience some withdrawal symptoms. And, if not already done, consult with a skilled neurologist who can look for possible reversible health conditions or vitamin deficiencies that can cause neuropathy. And, even if there are no other likely causes it will not be possible to say that Ambien is definitely the cause of your husband's neuropathy since scientific studies and clinical reports have generally looked at short-term use and we don't have enough clinical experience with the effects of long-term use.

The (US Food and Drug Administration) has a program for consumers and health professionals to report problems that may be associated with medications or medical devices. I suggest that you visit their web site and complete the on-line form [http://www.fda.gov/Safety/MedWatch/HowToReport/default.htm] to report what your husband has experienced. This report will provide the FDA with valuable information that can be compared to other reports so they can see if patterns exist between long-term Ambien use and neuropathy.

I hope that this information has been helpful and that your husband's neuropathy improves.


Community Answers

Jbetter health answered...

I have the same symptom of severe neuropathy. I was prescribed Ambien for years as well. I do not smoke drink or have diabetes but have severe neuropathy in my feet. I have not taken this medication for over a year but neuropathy does not go away.


A fellow caregiver answered...

I started to suffer in recent months pains burning soles and the diagnosis is not easy to elucidate. I take zolpidem for over a year and I suspect that this is really the cause of an irritation of the nerve endings. There is virtually nothing on the web about this, but these two reports here concerned. I have diabetes, do not ingest alcohol and there is no deficiency of vitamins to justify. I live in Brazil. I'm quitting zolpidem which is not easy because it really gives rebound insomnia.


A fellow caregiver answered...

I am an RN and have fibromyalgia. I started taking ambien last spring and shortly after, I started to have neuropathy so I went to a neurologist. He did many tests and they all came back normal. I realized the neuropathy started after I began taking ambien. I took myself off and started taking vitamins (I read B12 deficiency can also cause neuropathy) and it went away. This fall I began to take the ambien again when I had some trouble sleeping and the neuropathy came back. I am 100% convinced that the cause of it, for me anyway, is from the ambien.